Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 7, NWS Morristown, TN

May 21, 2013Blount County, Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 21, 2013, 6:31 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2013, 6:31 PM EDT (22:31 UTC)
Expired
May 21, 2013, 10:30 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:00 PM EDTFLASH FLOOD3 Se Sevierville, TNEARNEST MCMAHON RD AT PULLEN ROAD IS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WGUS54 KMRX 212231
FFWMRX
TNC009-155-220230-
/O.NEW.KMRX.FF.W.0007.130521T2231Z-130522T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...MARYVILLE...ALCOA...
  SEVIER COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF GATLINBURG...

* UNTIL 1030 PM EDT

* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM THUNDERSTORMS...WHICH MAY PRODUCE FLASH FLOODING
  DUE TO THE STEEP TERRAIN. RAINFALL AMOUNTS OVER THE WARNED AREA
  MAY HAVE EXCEEDED TWO INCHES IN SOME LOCATIONS DURING THE 
  PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIGEON
  FORGE AND EAGLETON VILLAGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3549 8394 3550 8397 3548 8399 3551 8401
      3556 8400 3555 8407 3576 8415 3588 8348
      3561 8344 3557 8347 3555 8354 3557 8360
      3556 8376 3552 8383 3552 8387 3545 8395
      3545 8396

$$

GDC
1 follow-up statement
550 
WGUS74 KMRX 212351
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
751 PM EDT TUE MAY 21 2013

TNC009-155-220230-
/O.CON.KMRX.FF.W.0007.000000T0000Z-130522T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEVIER TN-BLOUNT TN-
751 PM EDT TUE MAY 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
BLOUNT AND SEVIER COUNTIES...

AT 742 PM EDT...ALTHOUGH RAINFALL HAD MOSTLY ENDED ACROSS THE 
WARNING AREA...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
PROBLEMS CONTINUE FROM RUNOFF...PARTICULARLY IN SEVIER COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIGEON 
FORGE...MARYVILLE...GATLINBURG AND EAGLETON VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3549 8394 3550 8397 3548 8399 3551 8401
      3556 8400 3555 8407 3576 8415 3588 8348
      3561 8344 3557 8347 3555 8354 3557 8360
      3556 8376 3552 8383 3552 8387 3545 8395
      3545 8396

$$

GDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:56 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 21, 2:56 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT TUE MAY 21 2013

.SHORT TERM (TONIGHT AND WEDNESDAY)...ONGOING CONVECTION ACROSS
MIDDLE TN WILL MOVE INTO THE MRX CWA LATE THIS AFTERNOON/EVENING.
BEHIND THIS LINE...A FEW SHOWERS/THUNDERSTORMS MAY LINGER ACROSS THE
AREA INTO THE OVERNIGHT HOURS...BUT MOST LOCATIONS SHOULD STAY DRY.
ANOTHER BAND OF CONVECTION WILL DEVELOP ALONG AN APPROACHING COLD
FRONT AND MOVE THROUGH ON WEDNESDAY.  THIS WILL SPREAD A LARGE BAND
OF THUNDERSTORMS INTO THE AREA AS EARLY AS LATE WEDNESDAY
AFTERNOON.  WITH THE WARM...MOIST AND WEAK TO MODERATELY UNSTABLE
AIR MASS IN PLACE...SOME OF THESE STORMS MAY BECOME
STRONG...POSSIBLY SEVERE.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...BEST RAIN CHANCES
WILL BE WEDNESDAY NIGHT INTO THURSDAY AHEAD OF THE COLD FRONT. MOS
POPS TRENDING LIKELY NOW FOR WEDNESDAY NIGHT WITH PREVIOUS GRIDS
LOOKING ON TRACK. SHORTWAVE DROPPING SE ACROSS THE OHIO RIVER VALLEY
INTO THE CENTRAL APPALACHIANS ON FRIDAY PLUS DAYTIME HEATING...SO
WILL CONTINUE THE SLIGHT CHANCE POPS FOR MAINLY SW VA/NE TN AREAS
EARLY FRIDAY.

SURFACE AND UPPER RIDGE SHOULD PROVIDE DRY WEATHER FOR SATURDAY INTO
SUNDAY...ALTHOUGH WARM FRONT AND NW FLOW ALOFT DEVELOPING ON SUNDAY
WILL NEED TO BE WATCHED. KEPT SUNDAY DRY LEADING INTO SLIGHT CHANCE
POPS BY SUNDAY NIGHT INTO MONDAY. INTRODUCED TUESDAY WITH DIURNAL
CONVECTION OVER FAVORED AREAS OF SW VA AND NE TN...ALTHO JUST SLIGHT
CHANCE POPS AT THIS TIME.

FOR TEMPS...BOTH 21/00Z AND 21/12Z GFSX MOS TEMPS ARE TRENDING
COOLER BEHIND THE COLD FRONTAL PASSAGE LATE THURSDAY. NUDGED TEMPS
DOWN A BIT FROM PREVIOUS GRIDS...ESPECIALLY MINS UNTIL SOME
SOUTHERLY LOW LEVEL FLOW RETURNS BY MONDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  66  84  63  81  57 /  20  60  50  30  20
KNOXVILLE AIRPORT, TN    65  84  62  80  56 /  30  60  50  40  30
OAK RIDGE, TN            65  84  62  81  56 /  30  60  50  40  30
TRI CITIES AIRPORT, TN   61  83  61  79  55 /  40  50  50  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/TG
Hazardous weather outlook, May 21, 2:50 PM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT TUE MAY 21 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER
OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED
THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL
BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG
TO SEVERE LEVELS THROUGH THIS EVENING.

THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND
LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION.

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER
THIS WEEK ON WEDNESDAY OR THURSDAY.

TG

In the hours before

Special weather statement, May 21, 4:38 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT TUE MAY 21 2013

TNZ067-083>085-212130-
MCMINN TN-MEIGS TN-RHEA TN-ROANE TN-
438 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN...ROANE AND RHEA
COUNTIES UNTIL 530 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
FAIRFIELD GLADE TO 9 MILES SOUTH OF DAYTON...AND MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINS UP TO 1 INCH PER
HOUR MAY ALSO OCCUR.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD...
DECATUR...KINGSTON...ATHENS...SPRING CITY...ETOWAH...EVENSVILLE...
GRANDVIEW...OLD WASHINGTON...BIG SPRING...EAGLE FURNACE...PEAKLAND...
HILLSVIEW...TEN MILE...HARRIMAN...CALHOUN...FAIRVIEW...MURRAY
STORE...CLEAR WATER AND RICEVILLE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG
Local storm report, May 21, 4:49 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BIG SOUTH FORK NATIONAL 36.52N 84.67W
05/21/2013                   SCOTT              TN   911 CALL CENTER

            FEW TREES DOWN

0435 PM     TSTM WND DMG     6 SW HUNTSVILLE         36.35N 84.56W
05/21/2013                   SCOTT              TN   911 CALL CENTER

            FEW TREES DOWN IN ROBBINS

&&
Special weather statement, May 21, 5:16 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT TUE MAY 21 2013

TNZ036-069-212200-
ANDERSON TN-KNOX TN-
516 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX AND ANDERSON
COUNTIES UNTIL 600 PM EDT...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER SPRINGS...OR 8 MILES NORTH OF OAK
RIDGE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON...LAKE
CITY...NORRIS...POWELL...HALLS...MALONEYVILLE AND MASCOT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, May 21, 5:43 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT TUE MAY 21 2013

TNZ067-068-085>087-212245-
LOUDON TN-MCMINN TN-NORTHWEST MONROE TN-ROANE TN-SOUTHEAST MONROE TN-
543 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MCMINN...LOUDON AND
ROANE COUNTIES UNTIL 645 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGSTON TO
CHARLESTON...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH
ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ATHENS...
SWEETWATER...LOUDON...LENOIR CITY...MADISONVILLE...ETOWAH...
RICEVILLE...NIOTA...DENTVILLE...PHILADELPHIA...ENGLEWOOD...MOUNT
VERNON...BULLET CREEK...VONORE...GREENBACK...TELLICO PLAINS...
TARIFFVILLE...COKER CREEK...CITICO BEACH AND CITICO.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:58 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott62 min
May 21, 4:11 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk64 min
May 21, 5:33 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier42 min
May 21, 5:54 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier51 min
May 21, 6:08 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Sevier52 min
May 21, 6:43 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier62 min
May 21, 6:59 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins46 min
May 21, 7:34 PM EDTFlash Flood WarningMRXJefferson, Sevier3 hr
May 21, 7:44 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins61 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.